Research Warns Patients of Drug-Drug and Herb-Drug Interactions

June 21, 2017

When undergoing therapy for cancer, patients must be aware of the risks of adverse interactions between the therapy and any other drugs or herbal supplements they take, a new study cautions.

When undergoing therapy for cancer, patients must be aware of the risks of adverse interactions between the therapy and any other drugs or herbal supplements they take, a new study cautions.

Prior studies have examined the incidence of drug-drug interactions (DDIs) among patients with cancer, yielding rates between 27% and 58%, but little evidence exists on potential interactions between cancer therapies and over-the-counter drugs or herbal supplements. A new study published in the Journal of Oncology Practice is the first prospective study to investigate the adverse events that may result when these therapies and supplements modify the efficacy or toxicity of one another in patients with cancer.

The study was administered at a hospital in Costa Rica, as the researchers noted that Hispanic patients are especially likely to consume herbal supplements concomitant with antineoplastic therapies. Through a questionnaire administered at the beginning of a new cancer treatment, the 149 participants reported all supplements, over-the-counter drugs, and other medications they were currently taking.

If the researchers identified any reported substance that could cause a DDI relating to the anticancer therapy, they noted the potential mechanism of interaction and its possible severity. They then reached out to the treating oncologist to alert them of the potential interaction and suggest an intervention in accordance with DDI guidelines.

Overall, the participants used a median of 3 concomitant drugs during their cancer therapy, the most common class being medications to lower blood pressure. The researchers identified 36 potential DDIs in 26 patients, or 17.4% of the sample. These DDIs were more likely to have a pharmacokinetic rather than pharmacodynamic mechanism of interaction. By the time the treating oncologists were contacted, 4 patients had experienced possible adverse reactions resulting from the DDI.

The only patient characteristic associated with DDI risk was the concomitant use of at least 2 drugs, which was linked to a 2.5-fold higher risk of a clinically significant DDI after multivariable adjustment.

There was a much higher rate of herbal supplement use, as 84 (56.4%) patients reported using these supplements. The researchers identified 122 possible herb-drug interactions (HDIs) in 75 patients; a majority (61.4%) of these potential interactions were graded as moderate. There were no reported clinical adverse events from these HDIs, but patients were advised to stop taking the supplement.

The observation that 89.2% of patients taking herbal supplements were at risk of clinically relevant HDIs was higher than estimates from prior studies, which the researchers wrote could be attributed to “different access to herbal supplements in our region, cultural disparities between our population and those of the previous reported studies, or different methods of interaction detection.”

Citing prior surveys that found just 41% of oncologists discussed the use of herbal supplements with patients, the study authors called for efforts to boost awareness about the risks of DDIs and HDIs.

“A program of medication surveillance in patients with cancer led by clinical pharmacists could prevent a relatively high proportion of patients from experiencing the potentially adverse clinical consequences of DDIs and HDIs,” the researchers concluded. “Additional studies are needed to better identify real drug interactions and the financial impact on health services.”